Mania induced by steroid-adulterated herbal medicine

A case report

Lydia Lay Yen Gan, Luke Sy Cherng Woon, Maria Ulfaahmad Zawawi, Marhani Midin

Research output: Contribution to journalArticle

Abstract

Traditional herbal medicines are generally perceived as natural and safe. Nonetheless, adulteration of such complementary products, including Chinese Proprietary Medicines with undeclared drugs, notably steroids, is a recognized problem. While there are many accounts of Cushing’s syndrome due to steroid content in traditional medicines, psychiatric complications caused by the similar insults are not reported throughout the literature. We report a case of acute mania after the short-term use of steroid-adulterated herbal product in a previously healthy young male. It shows that psychiatric complications can occur in such a scenario without the physical and metabolic features of Cushing’s syndrome, and pharmacodynamic interaction between the herbal ingredient and adulterant is a possible factor. The case also highlights the need for awareness of culturally influenced health product consumption and its potential effects on clinical conditions, as well as the important role of a robust surveillance system for such products.

Original languageEnglish
Pages (from-to)10-12
Number of pages3
JournalAsian Journal of Pharmaceutical and Clinical Research
Volume11
Issue number5
DOIs
Publication statusPublished - 1 May 2018

Fingerprint

Herbal Medicine
Bipolar Disorder
Cushing Syndrome
Steroids
Traditional Medicine
Psychiatry
Health
Pharmaceutical Preparations

Keywords

  • Adulteration
  • Chinese proprietary medicine
  • Dexamethasone
  • Herbal medicine
  • Mania
  • Steroid

ASJC Scopus subject areas

  • Pharmacology
  • Pharmaceutical Science
  • Pharmacology (medical)

Cite this

Mania induced by steroid-adulterated herbal medicine : A case report. / Gan, Lydia Lay Yen; Woon, Luke Sy Cherng; Zawawi, Maria Ulfaahmad; Midin, Marhani.

In: Asian Journal of Pharmaceutical and Clinical Research, Vol. 11, No. 5, 01.05.2018, p. 10-12.

Research output: Contribution to journalArticle

Gan, Lydia Lay Yen ; Woon, Luke Sy Cherng ; Zawawi, Maria Ulfaahmad ; Midin, Marhani. / Mania induced by steroid-adulterated herbal medicine : A case report. In: Asian Journal of Pharmaceutical and Clinical Research. 2018 ; Vol. 11, No. 5. pp. 10-12.
@article{b464d85b5d314d7ca925ff369f0031d3,
title = "Mania induced by steroid-adulterated herbal medicine: A case report",
abstract = "Traditional herbal medicines are generally perceived as natural and safe. Nonetheless, adulteration of such complementary products, including Chinese Proprietary Medicines with undeclared drugs, notably steroids, is a recognized problem. While there are many accounts of Cushing’s syndrome due to steroid content in traditional medicines, psychiatric complications caused by the similar insults are not reported throughout the literature. We report a case of acute mania after the short-term use of steroid-adulterated herbal product in a previously healthy young male. It shows that psychiatric complications can occur in such a scenario without the physical and metabolic features of Cushing’s syndrome, and pharmacodynamic interaction between the herbal ingredient and adulterant is a possible factor. The case also highlights the need for awareness of culturally influenced health product consumption and its potential effects on clinical conditions, as well as the important role of a robust surveillance system for such products.",
keywords = "Adulteration, Chinese proprietary medicine, Dexamethasone, Herbal medicine, Mania, Steroid",
author = "Gan, {Lydia Lay Yen} and Woon, {Luke Sy Cherng} and Zawawi, {Maria Ulfaahmad} and Marhani Midin",
year = "2018",
month = "5",
day = "1",
doi = "10.22159/ajpcr.2018.v11i5.25640",
language = "English",
volume = "11",
pages = "10--12",
journal = "Asian Journal of Pharmaceutical and Clinical Research",
issn = "0974-2441",
publisher = "Asian Journal of Pharmaceutical and Clinical Research",
number = "5",

}

TY - JOUR

T1 - Mania induced by steroid-adulterated herbal medicine

T2 - A case report

AU - Gan, Lydia Lay Yen

AU - Woon, Luke Sy Cherng

AU - Zawawi, Maria Ulfaahmad

AU - Midin, Marhani

PY - 2018/5/1

Y1 - 2018/5/1

N2 - Traditional herbal medicines are generally perceived as natural and safe. Nonetheless, adulteration of such complementary products, including Chinese Proprietary Medicines with undeclared drugs, notably steroids, is a recognized problem. While there are many accounts of Cushing’s syndrome due to steroid content in traditional medicines, psychiatric complications caused by the similar insults are not reported throughout the literature. We report a case of acute mania after the short-term use of steroid-adulterated herbal product in a previously healthy young male. It shows that psychiatric complications can occur in such a scenario without the physical and metabolic features of Cushing’s syndrome, and pharmacodynamic interaction between the herbal ingredient and adulterant is a possible factor. The case also highlights the need for awareness of culturally influenced health product consumption and its potential effects on clinical conditions, as well as the important role of a robust surveillance system for such products.

AB - Traditional herbal medicines are generally perceived as natural and safe. Nonetheless, adulteration of such complementary products, including Chinese Proprietary Medicines with undeclared drugs, notably steroids, is a recognized problem. While there are many accounts of Cushing’s syndrome due to steroid content in traditional medicines, psychiatric complications caused by the similar insults are not reported throughout the literature. We report a case of acute mania after the short-term use of steroid-adulterated herbal product in a previously healthy young male. It shows that psychiatric complications can occur in such a scenario without the physical and metabolic features of Cushing’s syndrome, and pharmacodynamic interaction between the herbal ingredient and adulterant is a possible factor. The case also highlights the need for awareness of culturally influenced health product consumption and its potential effects on clinical conditions, as well as the important role of a robust surveillance system for such products.

KW - Adulteration

KW - Chinese proprietary medicine

KW - Dexamethasone

KW - Herbal medicine

KW - Mania

KW - Steroid

UR - http://www.scopus.com/inward/record.url?scp=85046270287&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85046270287&partnerID=8YFLogxK

U2 - 10.22159/ajpcr.2018.v11i5.25640

DO - 10.22159/ajpcr.2018.v11i5.25640

M3 - Article

VL - 11

SP - 10

EP - 12

JO - Asian Journal of Pharmaceutical and Clinical Research

JF - Asian Journal of Pharmaceutical and Clinical Research

SN - 0974-2441

IS - 5

ER -